Diabetes is a well-recognized risk factor for ED. A systematic review and meta-analysis found that the prevalence of ED was 37.5% in type 1 diabetes, 66.3% in type 2 diabetes, and 52.5% in diabetes overall—a rate approximately 3.5 times higher than that in controls.  The etiology of ED in diabetic men probably involves both vascular and neurogenic mechanisms. Evidence indicates that establishing good glycemic control can minimize this risk.
Psychotherapy, marital counseling, or sex therapy may be helpful in treating cases of impotence that have psychological or emotional causes. A range of other treatments exists for cases of impotence that arise from purely physiological causes. These treatments include vacuum devices, penile injections, and penile implants. These mechanical or physically invasive approaches have largely been superseded, however, by the drug sildenafil citrate (trade name Viagra), which is taken in pill form. This drug works by enhancing the effects of nitric oxide, a chemical that, upon sexual stimulation, is normally released to widen the blood vessels supplying the penis. The increased flow of blood through those vessels into certain tissues in the penis causes an erection. See also sexual dysfunction.
A meta-analysis of 36 744 men with ED in 12 prospective cohort studies found that the presence of ED significantly increased the risk of CVD, CAD, stroke and all-cause mortality, and the presence of ED was an independent risk factor for CVD. Ponholzer et al found that men with moderate to severe ED had a 65% increased relative risk for developing symptomatic CAD compared with men who did not have ED.26
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.